User Tools

Site Tools


Sidebar

WikiTox Home Page

Poisoning monographs

General background

Teaching outlines

Topic structure

wikitox:problems_for_discussion_3_hydrofluoric_acid

Link to Hydrogen Fluoride


Problems for Discussion - 3 - Hydrofluoric Acid

OBJECTIVES

  • Understand the toxicology of hydrofluoric acid (HF).
  • Be able to evaluate a patient exposed to HF.
  • Understand the topical and systemic toxicity of HF.
  • Understand the options available for treatment of patients exposed to HF.

PROBLEM 1

A 42-year-old man presents to the local emergency department at midnight with a history of gradually increasing pain to the fingertips of both hands over the previous 3 to 4 hours. The pain has become unbearable and he cannot sleep. He is restless, anxious and is requesting pain relief. The triage nurse assesses him and does not note any skin changes to his hands The nurse gives him two Panadeine tablets, triages him as a category 4 (to be seen within 1 hour) and asks him to be seated in the waiting room.

Thirty minutes later the pain is no better and the patient is angry and demands to be seen by a doctor. He says that he was cleaning his car wheels with a wheel cleaner earlier in the evening. This was given to him by a friend who works in the car detailing industry from a large metal drum. Despite instructions that he should wear gloves, he did not do this. He cannot remember the name of the product.

On examination: P 96 bpm, BP 150/90, afebrile. The patient is angry and in obvious pain. Slight erythema to the tips of the index, middle and ring fingers of the right hand is noted. There is marked tenderness on palpation of these digits. The physical examination is otherwise normal.

  1. Is this presentation typical of HF exposure? Could it be anything else?
  2. What is the usual time course for onset of symptoms from dermal HF exposure?
  3. What are the options for treating his pain in the first instance?
  4. What is the definitive antidote for this exposure? How would you administer it in this man? What are the pros and cons of the various routes of administration? What is the end point for treatment?
  5. The ED resident calls you because he has spoken to the plastic surgeon on call for this ‘hand injury’. The surgeon has told him that he should remove the patient’s fingernails as a part of the treatment for HF exposure and inject calcium into the nail beds. What is your advice?

PROBLEM 2

A 32-year-old technician from a local silicon chip processing factory is brought to your hospital because she has been exposed to 50% HF while working. The patient states she was wearing protective latex gloves but felt some liquid within the thumb and index finger portions of her left glove and kept working. She noted the onset of pain over a period of 30 minutes and stopped working. Removal of the glove revealed a pin hole in the finger tips of the affected digits. The hand was washed at work and calcium gel applied.

The patient stated that she normally wears a second pair of thicker gloves when working but that it is difficult to perform tasks with these gloves on continually.

Physical examination reveals marked pain and tenderness to the pulp and dorsum of the distal phalanx of the thumb and index finger with blistering to the tip of the thumb. Finger function is normal.

This is the third presentation for HF finger exposure from the same factory in the last fortnight.

  1. How would you treat this patient?
  2. Is there any utility in measuring a serum calcium level in this type of exposure?
  3. How would you address the issue of multiple presentations from the same factory?

PROBLEM 3

A 2-year-old male is brought to the local hospital 20 minutes after being witnessed sucking on a tube containing solder flux left on the dining room table. The solder flux contains a mixture of zinc chloride and ammonium bifluoride. It was noted that he vomited once en-route to hospital.

On arrival: P 120 bpm BP 110/60, RR 30/min, T 36. Alert.

Fifteen minutes after arrival, the child has a self-limiting generalised seizure lasting 20 seconds. He is drowsy post-ictally. An ECG monitor is attached. It reveals sinus tachycardia with runs of non-sustained ventricular tachycardia.

You are called for advice on what to do, by the ED staff.

  1. What do you advise for the management of this child’s arrhythmia?
  2. What other management should be considered?
  3. How long should the child be observed once he has been successfully treated
/home/wikitoxo/public_html/data/pages/wikitox/problems_for_discussion_3_hydrofluoric_acid.txt · Last modified: 2018/09/01 09:01 (external edit)